Thursday, July 2, 2009

a journal in the making

**edited -- see below**

I haven't talked much about my journey with depression lately, and I figured now was as good a time as any to continue writing my story, based on some recent events (you can read the latest 'chapter' here).

I have been on the anti-depressant, Paxil, for just under a year and a half now -- and it has done wonders for balancing my emotions. It also has given me 485+ nights of dreams, for not a single night has gone by since I started taking it, where I do not wake up remembering one bizarre dream or another.

Other than the constant dreaming, the only other side effect (and the only negative side effect altogether) has been weight gain. Certainly, I have contributed to the weight I have gained over the course of the past year and a half -- but not all 30 pounds of it have been just due to my bad choices and lack of discipline. My doctor warned me from day one that the majority of people who take this anti-depressant will put on weight.

At the beginning, it didn't really bother me -- because I knew that my mental health was more important than just a few pounds (or 10). But as the weight kept going up, I kept getting more and more frustrated, especially since I already knew I needed to lose a good 30 pounds before ever starting on this medication. But since the medication was working in every other way, I didn't want to risk trying out a new one, never knowing what kind of other side effects would come my way.

But finally -- just 2 1/2 weeks ago -- I knew that things needed to change in regards to my weight as I reached my all-time high (including when I was 9 months pregnant with either of my girls). Not only am I participating in a Biggest Loser competition that I started up in my area (click here for my mission:possible weight-loss blog), but I figured I'd give myself the biggest benefit I could by at least attempting letting go of my current medication.

So I made an appointment with my doctor, and together we decided that it was definitely worth a try to see if we could find a drug that would both help my mental state and also keep the weight from continuing to pile on.

I was worried about weaning myself off of my beloved Paxil (see here for a list of commonly experienced side effects) -- but for the next 2 weeks I did as discussed and went down to 1/2 my dose and just this week Tuesday I took my first small dose of the new drug, Wellbutrin.

At first I didn't notice any withdrawal side effects from weaning off of Paxil, but after about a week into the process, I started experiencing brain zaps, extreme irritability, night sweating, the sudden urge to cry (sometime it could be controlled, other times not so much), the odd panic attack or two, and just overall highly emotional days. Thankfully the brain zaps only lasted for a couple of days before I got a reprieve from that particular side effect.

When Tuesday morning came -- the day to start taking my first dose of the new anti-depressant -- I was a bit nervous. Now I would be putting myself at risk for not only the withdrawal symptoms of Paxil, but also the new possible side effects of taking a different drug.

One of the biggest side effects that I have been warned about with Wellbutrin is insomnia. Now, this is already something that I experience -- it's mostly a seasonal summertime issue -- and have experienced for the past decade. So with Paxil, one of the things that I loved so much about it was that it caused me to sleep really deeply, thus having all of the dreams. It is more of a relaxing/lethargic drug, whereas Wellbutrin gives more energy -- which is, I guess, what leads to the insomnia.

It will be interesting to me to see how my body reacts to a different drug -- especially one with very oppposite side effects. One causes deep sleep and weight gain; the other insomnia, higher energy levels and apparantly weight loss. Pros and cons to both, I suppose.

I have taken 3 small doses of Wellbutrin so far (and after about a month, I will go up to the higher dose) and so far I have still been sleeping fine -- and dreaming just as per usual. The only negative thing I seem to be experiencing so far is more brain zaps again, starting just yesterday. I guess with me now being completely off of Paxil, the zaps are getting another run at things. I'm hoping that within a day or two they will stop again.

And that is where I am at. I still find myself more emotionally unstable, but I'm confident that will all start to change again when I am fully on the Wellbutrin and it starts doing its job. As I continue to fight this on-going battle with depression, I always appreciate -- and feel the effects of -- support, encouragement and prayer.

**Edited to Add: After writing this post yesterday, things started taking a turn for the worse. My evening was full of almost non-stop brain zaps and I started getting very fidgety and panicky, on the edge of tears the whole time. I ended up going to bed at 9:30, hoping to calm my body down and escape the symptoms. Thankfully, it worked -- and although it was a restless sleep, I managed to get lots of rest.

This morning, however, things returned to the way they were last night. Extreme anxiety, emotions running high, crying, brain zaps a-plenty. I think I am getting myself too worked up over things, and I need to remind myself to stay calm; that this is only temporary. But if you could send up an extra prayer on my behalf, it would be greatly appreciated. It's scary having your body go through withdrawal (and/or experiencing new effects of a different drug), and as I write this, I am sitting on my front porch with tears streaming down my face. I only pray that I have made the right decision to switch things up and that in the end I will be happier because of it.

14 comments:

Xandra@Heart-of-Service said...

I'll be praying as you naviagate through this. I'm confident that you will find the right balance that is good for your mental AND physical health!

Xandra

Melissa said...

Andrea thank you so much for sharing so deeply i think this must be therapeutic to write out your thoughts as well- I will pray for you and continue to follow your journey as you find that balance we all seek. You are an inspiration to those struggling with these same issues and I implore you for sharing.

TammyIsBlessed said...

Praying for you RIGHT NOW!

Kelly said...

You definitely have my thoughts and prayers as you go through this transition.

Sheila said...

You will most certainly be in my thoughts & prayers!

Pam said...

I'll be thinking of you! I hope things settle into a better routine with the medincine and you feel better soon!

ValleyGirl said...

You can bet I'm praying for you. Sounds like scary stuff ~ I hope it's only very temporary.

Kathy and Carl said...

I really do sympathize with you. First, it's not easy to share that you are taking meds, and second, for you to be open and honest about how these meds are effecting you, that's brave. But thank you for sharing, because now, I and so many others can pray more specifically for your needs. Love you!!!!

Amanda said...

Praying for you.

andrea said...

what a journey you are on!I will be praying as your body adjusts to new meds and that it'll work well for you.

Michelle M. said...

Hey I am so praying for you in your transition. If you ever need anything just give me a holler!! Love ya:)

amy said...

mt dr put me on wellbutrin as a weight loss drug about 2 years ago. I took for 2 days. The third day I took and it was like my body was breathing without me trying to, almost like I was on a ventilator..I was told these things would pass but I didnt chance it!!!!

Feel free to email me as I think I am strugglingg with some of the same things

Roo said...

praying for you andrea.
Dear Lord Jesus, come....cover...comfort...

Joanna said...

Praying for you to have strength to get through it all. Try to find something to make you laugh. The joy of the Lord is our strength and right now I'm not feeling it. The laugh is only a quick fix but it does help.

Praying!